Alert archive / New York / Flash Flood Warnings in 1998
Flash Flood Warning 89, NWS Burlington, VT
NWS Burlington, VT issued this flash flood warning at Jun 23, 1998, 4:17 PM EDT for Essex County, New York. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 23, 1998, 4:17 PM EDT (20:17 UTC)
- Expired
- Jun 23, 1998, 8:15 PM EDT
- In force
- 4 hr
- Issued by
- NWS Burlington, VT
- Area
- Whole counties
County Essex County, NY
The radar
The Burlington radar (KCXX), 65 km from the middle of the area, began a volume at 20:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 8.3 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 179 J/kg
- Mixed-layer CIN
- -31 J/kg
- Mixed-layer LCL
- 478 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- 21 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KBTV 232018 FFWBTV NYC031-240015- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE BURLINGTON VT 417 PM EDT TUE JUN 23 1998 THE NATIONAL WEATHER SERVICE IN BURLINGTON HAS ISSUED A * FLASH FLOOD WARNING FOR... ESSEX COUNTY IN NORTHERN NEW YORK * UNTIL 815 PM EDT. * AT 415 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS WITH VERY HEAVY RAIN FROM NEWCOMB TO SCHROON RIVER NEW YORK. * THUNDERSTORMS PRODUCING TORRENTIAL RAINS WILL CONTINUE TO MOVE ALONG THIS SAME GENERAL AREA...ALONG ROUTE 2 AND THE NORTH PORTION OF ROUTE 28N. RADAR ESTIMATES AS MUCH AS 2 INCHES MAY HAVE FALLEN IN THIS AREA. A FLASH FLOOD WARNING MEANS FLOODING IS IMMINENT OR ALREADY OCCURRING. YOU MAY HAVE ONLY SECONDS TO SAVE YOURSELF. AVOID STREAMS RIVERS AND CREEKS WHICH MAY BECOME KILLERS. & DIGIORGI
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before this flash flood warning went out at Jun 23, 2:20 PM EDT, 1 hour 57 minutes earlier.
Area forecast discussion, Jun 23, 2:20 PM EDT, 1 hour 57 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BURLINGTON VT 220 PM EDT TUE JUN 23 1998 17Z. LOCAL SFC MESO ANALYSIS SHOWS THETA-E RIDGE(>345 DEG K) FROM BGM-SYR-BTV AND STRONG MOIST CONVERGENCE BULLSEYE OVER ELM WHERE STRONGEST CELL IS NOW. ANOTHER WEAKER CONVERGENCE CENTER OVER NE NY. BEST INSTABILITY(-3 TO -5 SBLI/MIXED BOUNDARY LAYER OVERALL BTV CWA EXCEPT LOWER CT VALLEY WHERE AIRMASS MORE MARTIME AND STABLE. MORNING SOUNDING AT ALY/GYX SHOWS PRECIP WATER NEARLY 1.7 WHILE ONLY NEAR 1 INCH AT WMW IN DRIER AIRMASS. WV LOOP SHOWS WELL DEVELOPED SHORTWAVE MOVING STEADILY EAST WITH NY/VT UNDER BAROCLINIC LEAF. SO EVEN THOUGH STORMS WILL MOVE, LOCALLY 2+ INCHES OF RAIN ARE POSSIBLE. THIS ALREADY EVIDENT WITH CELL NEAR BGM PER KTYX ESTIMATES. NOT TOO CONCERNED WITH SEVERE BUT VWP SHOWS 30-40 KTS OF WIND AT 18 K FEET WITH VERY LITTLE SHEAR BELOW. SO WILL HAVE TO WATCH. INHIBITING FACTOR IS AC/AS CLOUD DECK WITH SHOWERS NOW MOVING INTO ST. LAW VALLEY THAT IS COOLING LOW LEVELS. SO BEST CHANCE OF STRONGER CONVECTION APPEARS ART-BTV AND SOUTH. LOTS OF SHOWERS AND THUNDER A POSSIBILITY THROUGH ABOUT MIDNIGHT SO BELIEVE HIGHER AVN POPS ARE WARRENTED. TROF SHOULD MOVE THROUGH THE REGION TONIGHT LEAVING LOTS OF LOW CLOUDS AND AREAS OF FOG. LOW TEMPS IN THE 60S. SOME OVERALL DRYING EVIDENT ON MODELS AS UPPER RIDGE BUILDS INTO THE AREA WED/THU. POPS LOW ON BOTH MODELS SO PREVIOUS FORECAST/EXTENDED WITH MOSTLY SUNNY LOOKS GOOD. HUMIDITY SHOULD BE A BIT LOWER THAN THAT OF TODAY/YESTERDAY. SEASONABLE TEMPS WITH HIGHS IN THE 80S AND LOWS AROUND 60. SISSON
Nearby
Flash Flood Warnings in New York, 1998Every flash flood warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.